Factorization of the reaction-diffusion equation, the wave equation, and other equations

Abstract

We investigate equations of the form D t u = Δu + ξ∇ u for an unknown function u(t, x), t ∈ ℝ, xX, where D t u = a 0(u, t) + Σ r k=1 a k (t, u) k t u, Δ is the Laplace-Beltrami operator on a Riemannian manifold X, and ξ is a smooth vector field on X. More exactly, we study morphisms from this equation within the category PDE of partial differential equations, which was introduced by the author earlier. We restrict ourselves to morphisms of a special form—the so-called geometric morphisms, which are given by maps of X to other smooth manifolds (of the same or smaller dimension). It is shown that a map f: XY defines a morphism from the equation D t u = Δu + ξ∇ u if and only if, for some vector field Ξ and a metric on Y, the equality (Δ + ξ∇)f*v = f*(Δ + Ξ∇)v holds for any smooth function v: Y → ℝ. In this case, the quotient equation is D t v = Δv + Ξ∇v for an unknown function v(t, y), yY. It is also shown that, if a map f: XY is a locally trivial bundle, then f defines a morphism from the equation D t u = Δu if and only if fibers of f are parallel and, for any path γ on Y, the expansion factor of a fiber translated along the horizontal lift γ to X depends on γ only.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    M. F. Prokhorova, Factorization of Partial Differential Equations: Structure of the Parabolic Equations Category, Preprint No. 10/2005 (St. Petersburg Dep. Steklov Inst. Math., Russ. Acad. Sci., 2005) [in Russian].

    Google Scholar 

  2. 2.

    M. F. Prokhorova, Modeling of the Heat Equation and Stefan Problem (IMM UrO RAN, Yekaterinburg, 2000), Available from VINITI, No. 347-V00 [in Russian].

    Google Scholar 

  3. 3.

    M. F. Prokhorova, “The structure of the category of parabolic equations,” http://arxiv.org/pdf/math/0512094v5.pdf, Submitted May 29, 2009.

  4. 4.

    P. Olver, Applications of Lie Groups to Differential Equations (Springer, New York, 1986).

    Google Scholar 

  5. 5.

    A. M. Vinogradov, “Geometry of nonlinear differential equations,” in Results in Science and Technology (VINITI, Moscow, 1980), Ser. Geometry Problems, Vol. 11, pp. 89–134 [in Russian].

    Google Scholar 

  6. 6.

    A. M. Vinogradov, “Category of nonlinear differential equations,” in Global Analysis. Studies and Applications I, Ed. by Yu. G. Borisovich and Yu. E. Gliklikh (Springer, Berlin, 1984), Ser. Lecture Notes in Mathematics, Vol. 1108, pp. 77–102.

    Google Scholar 

  7. 7.

    A. V. Bocharov, A. M. Verbovetskii, A. M. Vinogradov, et al., Symmetries and Conservation Laws for Differential Equations of Mathematical Physics (Amer. Math. Soc., Providence, RI, 1999).

    Google Scholar 

  8. 8.

    M. Hirsch, Differential Topology (Springer, New York, 1976).

    Google Scholar 

  9. 9.

    F. Warner, Foundations of Differentiable Manifolds and Lie Groups (Springer, New York, 1971).

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to M. F. Prokhorova.

Additional information

Original Russian Text © M.F. Prokhorova, 2013, published in Trudy Instituta Matematiki i Mekhaniki UrO RAN, 2013, Vol. 19, No. 4.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Prokhorova, M.F. Factorization of the reaction-diffusion equation, the wave equation, and other equations. Proc. Steklov Inst. Math. 287, 156–166 (2014). https://doi.org/10.1134/S0081543814090156

Download citation

Keywords

  • category of partial differential equations
  • reaction-diffusion equation
  • heat equation
  • wave equation.